Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 41, NWS Green Bay, WI

June 28, 2022Vilas County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jun 28, 2022, 1:53 PM CDT for Vilas County, Wisconsin. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2022, 1:53 PM CDT (18:53 UTC)
Expired
Jun 28, 2022, 2:45 PM CDT
In force
52 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Vilas County, WI

The radar

The Marquette radar (KMQT), 159 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 2:11 PM CDTHAIL 1Winchester, WI
Jun 28, 2:12 PM CDTHAIL 0.52 N Boulder Junction, WI
Jun 28, 2:22 PM CDTHAIL 0.752 N Boulder Junction, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 1:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2022-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2022-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1569 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

883 
WUUS53 KGRB 281853
SVRGRB
WIC125-281945-
/O.NEW.KGRB.SV.W.0041.220628T1853Z-220628T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
153 PM CDT Tue Jun 28 2022

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Central Vilas County in north central Wisconsin...

* Until 245 PM CDT.

* At 153 PM CDT, a severe thunderstorm was located over Winchester,
  or 17 miles northeast of Turtle Flambeau Flowage, moving southeast
  at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Rice Creek Natural Area around 205 PM CDT.
  Border Lakes Natural Area around 210 PM CDT.

Other locations in the path of this severe thunderstorm include
Boulder Junction and Johnson Lake Barrens Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4616 8921 4590 8940 4590 8942 4609 8993
      4630 8993
TIME...MOT...LOC 1853Z 292DEG 28KT 4621 8987 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Cooley
3 follow-up statements
997 
WWUS53 KGRB 281903
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
203 PM CDT Tue Jun 28 2022

WIC125-281945-
/O.CON.KGRB.SV.W.0041.000000T0000Z-220628T1945Z/
Vilas WI-
203 PM CDT Tue Jun 28 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR CENTRAL VILAS COUNTY...

At 202 PM CDT, a severe thunderstorm was located over Rice Creek
Natural Area, or 20 miles east of Turtle Flambeau Flowage, moving
east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Border Lakes Natural Area around 210 PM CDT.

Other locations in the path of this severe thunderstorm include
Boulder Junction and Johnson Lake Barrens Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4616 8921 4590 8940 4590 8942 4609 8993
      4630 8993
TIME...MOT...LOC 1902Z 292DEG 28KT 4618 8977 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Cooley
284 
WWUS53 KGRB 281913
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
213 PM CDT Tue Jun 28 2022

WIC125-281945-
/O.CON.KGRB.SV.W.0041.000000T0000Z-220628T1945Z/
Vilas WI-
213 PM CDT Tue Jun 28 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR CENTRAL VILAS COUNTY...

At 212 PM CDT, a severe thunderstorm was located over Rice Creek
Natural Area, or 22 miles east of Turtle Flambeau Flowage, moving
east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Boulder Junction and Johnson Lake Barrens Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4616 8921 4590 8940 4590 8942 4609 8993
      4630 8993
TIME...MOT...LOC 1912Z 291DEG 21KT 4617 8973 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Cooley
387 
WWUS53 KGRB 281925
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
225 PM CDT Tue Jun 28 2022

WIC125-281945-
/O.CON.KGRB.SV.W.0041.000000T0000Z-220628T1945Z/
Vilas WI-
225 PM CDT Tue Jun 28 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR CENTRAL VILAS COUNTY...

At 225 PM CDT, a severe thunderstorm was located over Boulder
Junction, or 21 miles northwest of Eagle River, moving east at 30
mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Boulder Junction, Winchester, Johnson Lake Barrens Natural Area, Rice
Creek Natural Area, Manitowish Waters, Sayner, Land O Lakes, Nixon
Lake Natural Area, Upper Buckatabon Springs Natural Area and High
Lake Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4616 8921 4590 8940 4590 8942 4609 8993
      4624 8993
TIME...MOT...LOC 1925Z 292DEG 28KT 4613 8959 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Cooley

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 1:16 PM CDT, 37 minutes earlier.

Area forecast discussion, Jun 28, 1:16 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
116 PM CDT Tue Jun 28 2022

Updated aviation portion for 18Z TAF issuance

.SYNOPSIS...
Issued at 418 AM CDT Tue Jun 28 2022

Scattered showers and thunderstorms today, with another round or
two Thursday and Thursday night.

A seasonable upper pattern is expected across North America
throughout the period. The subtropical ridge will remain stretched
out across the southern United States, while a seasonably strong
band of westerlies persists across about the northern third of the
country and Canada. Troughing will persist over eastern Canada for
most of the period, then release off to the northeast late.

Other than a rather warm and humid day Thursday, temperatures will
remain near to slightly below seasonal normals. There will be a
few opportunities for precipitation. So most location should get
some rainfall, but amounts will probably end up AOB normal.
&&

.SHORT TERM...Today...Tonight...and Wednesday
Issued at 418 AM CDT Tue Jun 28 2022

A cold front will drop south through the area this afternoon and
evening. Scattered convection will accompany the front. Forcing
for ascent along the front will be seasonably strong, and deep
layer shear will be considerable for mid-summer. Nevertheless,
considerable uncertainty remains regarding the potential for
severe storms. The moisture return ahead of the boundary is
expected to be modest at best, with surface dewpoints probably
struggling to reach 60F. That would probably be sufficient for
severe given the cool mid-level temps and forcing. However,
scattered elevated convection developing across MN and NW WI
early this morning is forecast to move through the forecast area
in advance of the front. That will limit heating--and
destabilization. Satellite imagery suggests at least some breaks
in the clouds should be maintained between the scattered,
elevated, morning convection and the cold front. As long as that
remains the case, scattered strong or severe storms will be
possible during the afternoon and evening.

Some of the guidance lingered showers in the wake of the front as
the LFQ of a mid-level speed max crosses the area. While that may
occur, think the precip should eventually shift off to the
southeast by morning. Clearing skies and light winds will probably
result in some fog formation after midnight. How widespread/dense
the fog becomes will depend on how much rainfall occurs.

Gradient SE flow will keep eastern WI cooler on Wednesday, while
N-C WI will probably be warmer than today due to more sunshine and
the arrival of warmer air aloft. A few of the models brought
precip to areas near the Upper Michigan border during the
afternoon, but that seemed too fast so stuck with a dry forecast.

.LONG TERM...Wednesday Night Through Monday
Issued at 418 AM CDT Tue Jun 28 2022

A nearly zonal flow at 500mb will continue through the weekend,
then 500mb heights are expected to rise next week. Temperatures
should be fairly close to seasonal normals through the period,
then will rise to above normal levels next week.

For Wednesday night, high pressure will slide east of the area.
Return flow/850mb warm advection combined with steep mid level
lapse rates will result in elevated convection developing during
the evening. The best chance of showers and storms will be across
far north-central and far northeast Wisconsin. There is still a
lot of uncertainty on how far south convection will break out
over portions of central into east-central Wisconsin. The latest
rain chances have increased and trended south with this forecast
package. For Thursday, it will be an unusually windy day for late
June ahead of an approaching cold front from the west. Bufkit
soundings indicated mixing to 3,000 feet would support wind gusts
of 30 to 40 mph, especially across eastern Wisconsin where there
should be deeper mixing. Showers and thunderstorms are expected
along the cold front Thursday afternoon into Thursday night.
Soundings indicated CAPE values of 1,000 to 2,000 J/KG and shear
values of 40 to 50 knots. The Storm Prediction Center has much of
the area in a Marginal Risk of severe thunderstorms. Would not be
surprised if the Storm Prediction Center upgraded parts of the
area to a Slight Risk in future outlooks. Highs Thursday will be
in the 80s to around 90. Humidity values will not be too bad as
dewpoints are only expected to be in the upper 50s to middle 60s.

The cold front will exit the area later Thursday night with a
small chance of showers lingering Friday morning. The models are
depicting a small chance of showers and storms across northeast
Wisconsin Friday afternoon in response to a weak disturbance aloft
moving across the area along with some potential for convection
along a lake breeze boundary as well. From Saturday through the
Fourth of July, a fast zonal flow is expected with a few weak
impulses moving through the mean flow which could result in a
chance of showers and storms from time to time. It is hard to
pinpoint timing this far out.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 115 PM CDT Tue Jun 28 2022

A cold front will move south across the region this afternoon and
evening and produce showers and thunderstorms. Some of the storms
could produce hail and strong winds. VFR conditions are expected
outside of the convective activity.

A period of MVFR ceilings and visibilities are possible late
tonight and early Wednesday near the lake and bay, especially at
3D2/2P2/SUE/MTW and possibly GRB and OCQ.

Good flying weather is expected by midday Wednesday across the
area.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Skowronski
LONG TERM......Eckberg
AVIATION.......RDM
Hazardous weather outlook, Jun 28, 1:19 PM CDT, 34 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
119 PM CDT Tue Jun 28 2022

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-291830-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
119 PM CDT Tue Jun 28 2022

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected this afternoon and evening.
Some of the storms could be severe and produce strong winds and
large hail. A Severe Thunderstorm Watch is in effect for the area
west of the bay and Fox Valley until 8pm.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms Wednesday night into Thursday
night. Strong or severe storms are possible Thursday afternoon
into Thursday night with damaging winds, large hail and locally
heavy rainfall.

Southerly winds may gusts between 30 to 40 mph on Thursday, which
may result in difficult travel for high profile vehicles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and this evening.
Spotters are requested to report wind gusts over 40 mph, hail and
heavy rainfall.

LMZ521-522-541>543-291830-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
119 PM CDT Tue Jun 28 2022

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible during the mid to late
morning, then scattered thunderstorms are expected this afternoon
and evening. Some of the afternoon and evening storms could produce
strong winds and hail. Any thunderstorms that form will pose a
hazard to boaters on the lake and bay.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are also possible late Wednesday night into Thursday
night that could pose a hazard for mariners. Some of the storms
Thursday afternoon into Thursday night could produce strong winds,
large hail and heavy rain that may reduce visibilities.

Hazardous conditions for small craft are possible Thursday into
Thursday night due to gusty southerly winds and high waves.

RDM/Bersch

In the hours before

Special weather statement, Jun 28, 1:51 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Green Bay WI
151 PM CDT Tue Jun 28 2022

WIZ005-010>012-281930-
Vilas WI-Florence WI-Oneida WI-Forest WI-
151 PM CDT Tue Jun 28 2022

...Strong thunderstorms will impact portions of northwestern Forest,
Vilas, central Florence and northern Oneida Counties through 230 PM
CDT...

At 150 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Amasa to near Clam Lake. Movement was
southeast at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of northwestern
Forest, Vilas, central Florence and northern Oneida Counties,
including the following locations... Luna-White Deer Campground,
Sayner, Anvil Lake Campground, Upper Buckatabon Springs Natural Area,
Commonwealth, Trout Lake, Lost Lake Campground, Conover, Minocqua and
Franklin Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central and northeastern Wisconsin.

&&

LAT...LON 4614 8909 4602 8882 4601 8868 4599 8867
      4602 8853 4596 8833 4595 8819 4592 8810
      4587 8807 4584 8810 4586 9004 4598 9005
      4598 8993 4630 8993
TIME...MOT...LOC 1850Z 292DEG 29KT 4630 8840 4614 9085

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Cooley

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 1:51 PM CDTSpecial Weather StatementGRBFlorence, Vilas39 min
Jun 28, 2:36 PM CDTSpecial Weather StatementGRBFlorence54 min
Jun 28, 2:42 PM CDTSevere Thunderstorm WarningGRBForest, Vilas51 min
Jun 28, 3:02 PM CDTSevere Thunderstorm WarningGRBFlorence32 min
Jun 28, 3:24 PM CDTSpecial Weather StatementGRBForest, Oneida51 min
Jun 28, 3:37 PM CDTSpecial Weather StatementGRBFlorence38 min
Jun 28, 4:30 PM CDTSpecial Weather StatementGRBOutagamie45 min
Jun 28, 5:39 PM CDTSpecial Weather StatementGRBKewaunee36 min
Jun 28, 5:49 PM CDTSpecial Weather StatementGRBLanglade, Menominee41 min
Jun 28, 6:03 PM CDTSpecial Marine WarningGRB45 min
Jun 28, 6:13 PM CDTSpecial Weather StatementGRBPortage, Wood47 min
Jun 28, 6:23 PM CDTSpecial Weather StatementGRBMenominee, Oconto52 min
Jun 28, 6:46 PM CDTSpecial Weather StatementGRBWaushara44 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.